En Español l The older you are, the more likely you are to get nighttime leg cramps — sudden jolts of pain that can last from just a few seconds to 15 or more minutes. Some studies, in fact, suggest that more than two-thirds of older people have experienced these painful cramps.
Health & Wellness Discounts for AARP Members — Save on prescription drugs, hearing aids, eye care and more.
Nighttime leg cramps typically affect the calf muscles, but you can also get them in the feet or thighs. They may be caused by sitting — or standing on hard surfaces — for too long; wearing uncomfortable shoes or shoes with elevated heels; dehydration (which can deplete electrolytes that are key to proper muscle function); some medical conditions, such as diabetes or edema; and, finally, certain medications.
Here are the eight types of drugs that most frequently cause nighttime leg cramps. If you're taking any of them and experiencing cramps, you should consult with your doctor or other health care professional about the possibility of adjusting the dosage or changing to another type of medication or treatment.
And even if you aren't taking one of these drugs, it's still wise to consult with your doctor if you often cramp up at night. In most cases, leg cramps are harmless. But they can signal an underlying medical problem, especially if you also have muscle weakness, swelling, or numbness or pain that just won't go away.
1. Short-acting loop diuretics
Why they're prescribed: Diuretics (also called water pills) are used to treat high blood pressure, congestive heart failure and edema, among other conditions. Diuretics help the body get rid of excess fluid by moving it into the urine.
How they can cause leg cramps: Diuretics increase the body's excretion of some electrolytes — including sodium, chloride and potassium — through the urine. Low levels of these can cause extreme fatigue and muscle weakness, as well as achy joints, bones and muscles.
Alternatives: A low dose of a long-acting loop diuretic, such as torsemide (Demadex), can reduce the risk of electrolyte loss. It may also be helpful to cut back on dietary salt, exercise more and control your fluid intake. Be careful with salt substitutes, however, as most contain potassium chloride and can also cause electrolyte imbalances. And be sure to consult a health care professional before beginning a new exercise regimen.
2. Thiazide diuretics
Why they're prescribed: Thiazide diuretics are most commonly used to treat high blood pressure, although they are also used to treat congestive heart failure, edema and other conditions.
How they can cause leg cramps: Like short-acting loop diuretics (see above), thiazide diuretics can deplete key electrolytes, causing leg cramps and other serious muscle problems.
Alternatives: Talk with your health care provider about the advisability of switching to a low dose of a long-acting loop diuretic, such as torsemide (Demadex), which can significantly reduce the risk of electrolyte loss, or to another hypertension medication. It may also be helpful to cut back on dietary salt, exercise more and control your fluid intake. Be careful with salt substitutes, however; most contain potassium chloride and can also cause electrolyte imbalances. And consult a health care professional before beginning a new exercise regimen.
Next page: Beta-blockers. »